MAUDE Adverse Event Report: COOK INC RING DRAINAGE CATHETER NEEDLE SET; GCB NEEDLE, CATHETER

COOK INC RING DRAINAGE CATHETER NEEDLE SET; GCB NEEDLE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient born in (b)(6).Occupation: supervisor.Initial reporter also sent report to fda: unknown.Pma/510(k) #: preamendment.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an african-american patient, unknown gender or exact age, required a ring drainage catheter needle set during a trans-vaginal procedure to drain a vaginal abscess and hematoma.The operator advanced the entire device, then removed the stylet and placed wire through the needle and catheter and pulled 'yellow' catheter off.It was during this maneuver that the operator stated he "felt tension" and "the hub broke loose and completely detached." upon removal of the catheter, the operator then noticed approximately 1-2cm of the catheter tip was missing.Under fluoroscopy, the operator confirmed the tip was retained inside the abscess.The operator made several attempts to retrieve the catheter tip from the patient.The operator attempted to use unspecified cook vascular retrieval forceps and a snare device from another manufacturer.It was reported due to acute angles within the anatomy, the operator was unsuccessful at retrieving the catheter tip.The location of the catheter tip was marked with an 8.5fr dawson- mueller drainage catheter.Patient was subsequently taken to the operating suite.A laparoscopic procedure was performed by another operator and catheter tip was removed successfully.No other adverse effects were reported for this incident.The catheter tip separation is recorded under the medwatch report with patient identifier (b)(6).The hub detachment will be captured under medwatch report with patient identifier (b)(6) (this report).
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unchanged, unknown or unavailable.H6 ¿ method code: (4114) device not returned.Investigation ¿ evaluation.(b)(6) informed cook of an incident involving a ring drainage catheter needle set.During a trans-vaginal drainage procedure the physician felt tension and the hub of the catheter broke off.There was resistance to remove the catheter and upon removal of the catheter from the patient the physician noticed 1-2cm of the catheter tip was left in the patient (patient identifier (b)(6)).The physician attempted to remove this catheter tip, but was unsuccessful.The patient was sent to the operating room to surgically remove the catheter tip.A review of the complaint history, device history record, manufacturing instructions, quality control, were conducted during the investigation.The complainant did not return the complaint device to cook for investigation.However, the customer provided images of the device that failed.The images show the distal end of the catheter is separated and the hub is separated from the catheter tubing.Biomatter is noted throughout the device.There is slight damage to the flare with an appearance the flare has a slight cut.Additionally, a document-based investigation evaluation was performed.The risks associated with these devices are acceptable when weighed against the benefits.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device history record (dhr) was reviewed.The dhr for final lot records two non-conformances.Cook concluded that the recorded non-conformances are not related to this incident.A database search was completed on final lot and one additional was found.This complaint was reported from the same customer for a different failure on the same device.Therefore, it was concluded that there is no evidence that nonconforming product exists in house or in field.Cook could not review the product labeling because no product¿s instructions for use [ifu] exists for this device.The tension felt by the physician on the hub may have contributed to the separation if the physician pulled with force on the hub.Findings of this investigation revealed no evidence to suggest the device was manufactured out of specification.Based on the information provided, images of the returned product, and the results of the investigation, it was concluded a component failure without a manufacturing or design defect contributed to the failure.The appropriate personnel have been notified.Per quality engineering risk assessment no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RING DRAINAGE CATHETER NEEDLE SET
Common Device Name
GCB NEEDLE, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9328362
Report Number1820334-2019-02893
Device Sequence Number11417094
Product Code GCB
UDI-Device Identifier00827002033887
UDI-Public(01)00827002033887(17)210824(10)9117559
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/24/2021
Device Model NumberN/A
Device Catalogue NumberDLPN-40-25-RING
Device Lot Number9117559
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/06/2019
Supplement Date Received by Manufacturer03/11/2020
Initial Report FDA Received Date11/15/2019
Supplement Report FDA Received Date03/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1